Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 93, NWS New York, NY

July 31, 2009Putnam County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 31, 2009, 2:36 PM EDT for Putnam County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 2:36 PM EDT (18:36 UTC)
Expired
Jul 31, 2009, 3:30 PM EDT
In force
54 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Greater Bridgeport Planning Region, CT, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:18 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 31, 2:18 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
218 PM EDT FRI JUL 31 2009

.SYNOPSIS...
A FRONTAL BOUNDARY FROM SOUTHERN NEW ENGLAND TO THE MID ATLANTIC
WILL REMAIN AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THIS
SLOWLY DISSIPATING BOUNDARY. WEAK HIGH PRESSURE BUILDS IN SATURDAY
AND SATURDAY NIGHT. A WARM FRONT WILL LIFT THROUGH THE REGION
SUNDAY...FOLLOWED BY A COLD FRONT SUNDAY NIGHT AND MONDAY
MORNING...THEN DISSIPATES OVER THE REGION MONDAY NIGHT. ANOTHER
COLD FRONT APPROACHES FROM THE WEST TUESDAY...THEN CROSSES THE
TRI-STATE TUESDAY NIGHT AND WEDNESDAY MORNING...FOLLOWED BY WEAK
HIGH PRESSURE BUILDING IN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH #644 HAS BEEN ISSUED FOR THE WHOLE CWA.

EXPECT WIDESPREAD SHRA W/SOME EMBEDDED TSTMS TO ARRIVE OVER SW
ZONES EARLY THIS AFTERNOON AND THEN CONTINUE TO LIFT NE ACROSS THE
CWA THIS AFTERNOON...THIS IN RESPONSE TO TO THE LEAD SHORTWAVE
AHEAD OF THE MAIN ONE. THE HEAVIEST RAINFALL WILL ARRIVE LATE THIS
AFTERNOON/EARLY THIS EVENING IN RESPONSE TO MAIN SHORTWAVE. THEN
TAPERING OF FROM SW TO NE FROM LATE EVENING INTO THE 1ST PART OF
THE OVERNIGHT (MIGHT SEE SOME LINGERING SHOWERS OVER EASTERN AREAS
TOWARDS DAWN...BUT THINK LIKELY WILL BE DRY THROUGHOUT BY THEN).

BIGGEST THREAT THOUGH IS FLASH FLOODING DUE TO HEAVY RAINFALL
(PWATS AROUND 2 INCHES AND 35KT LOW LEVEL JET)...WITH NAM AND CMC-
REG SUGGESTING 2 INCHES COULD ACCUMULATE IN 3 HOURS WITH MAIN RAIN
BATCH. AS RESULT HAVE CONTINUED FLASH FLOOD WATCH. MORE DETAILS IN
THE HYDRO SECTION.

AS FOR SEVERE THREAT...WITH LIMITED CAPE (AT MOST 750 J/KG) DUE TO
CLOUD COVER THERMODYNAMICS ARE NOT GOOD. HOWEVER HAVE VERY MOIST
LOW-LEVELS...WILL BE IN RIGHT REAR QUAD OF 115 KT 3H JET...STRONG
LOW LEVEL HELICITY...BRN 15-25...LIFTING CONDENSATION LEVELS
AROUND 500 METERS...SO HAVE THE POTENTIAL FOR MINI-SUPERCELLS WITH
STRONG ROTATION...AND HENCE A SLIGHT TORNADIC THREAT. WITH 500 MB
TEMPS -6/-7C...WET BULB ZERO HEIGHTS AROUND 13000 FT HAIL IS NOT
LIKELY...SO WET MICROBURSTS IS THE GREATEST THREAT ON THE SEVERE
SIDE. ONCE AGAIN...WITH LIMITED CAPE...DO NOT EXPECT WIDESPREAD
SEVERE WEATHER...BUT A FEW ISOLATED SEVERE CELLS ARE WELL WITHIN
THE REALM OF POSSIBILITIES.

AS FOR TEMPERATURES USED A BLEND OF MAV/MET NUMBERS...WITH HIGHS
NEAR NORMAL AND LOWS SLIGHTLY ABOVE NORMAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LOW TO MID LEVEL RIDGING SHOULD KEEP THINGS DRY SATURDAY AND
SATURDAY NIGHT. ASSOCIATED SUBSIDENCE THOUGH LIMITS MIXING TO
AROUND 900 MB...SO EVEN WITH FULL SUNSHINE AND 850 TEMPS
15-16C...SHOULD ONLY SEE HIGHS MID-UPPER 80S INTERIOR AND FROM
AROUND 80 TO THE MID 80S ACROSS LONG ISLAND AND COASTAL CT/NYC
METRO. LOWS SATURDAY NIGHT SHOULD BE FROM THE MID 60S TO AROUND 70
AS INCREASING CLOUD COVER AHEAD OF SURFACE WARM FRONT LIMITS
TEMPERATURE FALL.

WITH NEXT FRONTAL SYSTEM ALSO FOLLOWED NAM/GFS BLEND TO ACCOUNT
FOR DIFFERENCES IN TIMING AND MASS FIELDS (NO STRONG PREFERENCE
EITHER WAY...GFS IN GENERAL HAS BEEN TO FAST OF LATE AND NAM TOO
SLOW).

NAM LESS BULLISH THAN GFS WITH WARM FRONT SUNDAY...BUT WITH
STIFFING LOW LEVEL SSW FLOW...BELIEVE IT SHOULD PUSH THROUGH BY
AFTERNOON...BUT WITH 850 WARM FRONT SHOULD SEE LESS PRECIP THAN
GFS SUGGESTS...THOUGH GIVEN ISENTROPIC LIFT...NAM DOES SEEM UNDER
DONE. ONCE IN WARM SECTOR BY LATE FRIDAY AFTERNOON (IF NOT SOONER)
COULD SEE SOME ISOLATED STRONG TO POSSIBLY SEVERE CONVECTION
AHEAD OF COLD FRONT (500-1000 J/KG CAPE...BRN 15-35). WITH MAIN
DYNAMICS FORECAST TO PASS TO THE SOUTH...SHOULD NOT GET WIDESPREAD
HEAVY RAIN...BUT WITH PWATS 1.5-1.75 INCHES LOCALLY HEAVY
DOWNPOURS IN STRONGER CONVECTION IS POSSIBLE. EXPECT BEST CHANCE
SHRA/TSRA LATE SUNDAY AFTERNOON/EVENING...WITH PRECIPITATION
TAPERING OFF DURING THE OVERNIGHT. MET/MAV BLEND FOLLOWED FOR
HIGHS SUNDAY (A LITTLE BELOW NORMAL)...WITH A MEX/MEX ENSEMBLE
MEAN BLEND USED FOR LOWS SUNDAY NIGHT (SLIGHTLY ABOVE NORMAL).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
WHILE GFS AND ECMWF AGREE WITH LARGE SCALE IDEA OF MEAN TROUGH
OVER THE EASTERN US THROUGH THE EXTENDED PERIOD...THEY DO HAVE
DIFFERENCES IN THE DETAILS...ESPECIALLY AT THE SURFACE. WITH ECMWF
CALLING FOR GENERALLY MORE UNSETTLED WEATHER THAN THE
GFS EARLY IN THE WEEK...THEN THE GFS LATE IN THE WEEK. FOR NOW WENT
WITH A GFS/ECMWF BLEND...WITH THE BEST CHANCE FOR SHRA/TSRA WITH
YET ANOTHER COLD FRONTAL PASSAGE LATE TUESDAY INTO TUESDAY NIGHT (CHC
POPS) WITH SLIGHT CHANCE POPS OTHER PERIODS. TEMPERATURES WERE
FORECAST TO BE SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS BECOME MORE WIDESPREAD EARLY IN THE FORECAST PERIOD.
POTENTIAL FOR SOME OF THE STORMS TO PRODUCE STRONG GUSTY
WINDS...POSSIBLY APPROACHING SEVERE LIMITS...THROUGH EARLY THIS
EVENING. IFR CONDITIONS LIKELY IN THE THUNDERSTORMS. COASTAL
TERMINALS...IFR TO MVFR IN FOG AHEAD OF THE DEVELOPING CONVECTION.

WITH THE FRONTAL BOUNDARY EXPECTED TO PUSH OFF THE COAST BY LATE
THIS EVENING WINDS SHIFT TO THE WEST...THEN NORTHWEST TO NORTH
WITH IMPROVING CONDITIONS. WITH OUTLYING AREA WINDS BECOMING LIGHT
OVERNIGHT SOME MVFR VISIBILITIES IN FOG POSSIBLE...SOME
UNCERTAINTY IF THIS WILL OCCUR...DEPENDENT ON HOW QUICKLY THE
DRIER AIR MOVES IN. VFR AFTER 12Z SATURDAY...AND WITH LIGHT FLOW
COASTAL TERMINALS WILL LIKELY COME AROUND TO SEA BREEZE DIRECTIONS.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...SAT-SAT NIGHT...VFR.
SUN-SUN NIGHT...SUB-VFR IN AFTERNOON/NIGHTTIME SHOWERS/TSTMS. MON...OCNL
SUB-VFR IN PERIODIC SHOWERS/TSTMS. TUE-WED...OCNL SUB VFR IN
SCATTERED SHOWERS AND TSTMS.

&&

.MARINE...
OCEAN SEAS CURRENTLY RUNNING ABOUT 4-5 FT. AS A COLD FRONT AND WAVE
OF LOW PRESSURE APPROACH TODAY...THE PRESSURE GRADIENT WILL TIGHTEN
AND SOUTHERLY FLOW WILL INCREASE TO AROUND 15 KT WITH A FEW GUSTS
JUST SHY OF 25 KT...HELPING TO MAINTAIN THESE HAZARDOUS OCEAN SEAS
INTO TONIGHT. SCA FOR HAZARDOUS SEAS IN EFFECT FOR THAT TIME
FRAME...AND HAS BEEN EXTENDED INTO SATURDAY FOR LINGERING SWELL
AFTER THE FRONTAL PASSAGE. THINK SFC-BASED INVERSION SHOULD
PREVENT STRONG LOW LEVEL JET FROM MIXING DOWN TO THE SFC EXCEPT IN
TSTMS...AND THESE SITUATIONS WILL BE HANDLED VIA SHORT FUSED SPECIAL
MARINE WARNINGS.

THE INCREASING SOUTHERLY FLOW AND BUILDING OCEAN SEAS SHOULD MAKE
FOR ANOTHER DAY OF STRONG/DANGEROUS RIP CURRENTS AT THE OCEAN
BEACHES. SURF ZONE FORECAST AND COASTAL HAZARD STATEMENT
ADDRESS THIS.

SOUTHERLY FLOW MAY BUILD SEAS TO CLOSE TO 5 FT AGAIN SUNDAY INTO
SUNDAY NIGHT. OTHERWISE...MAIN MARINE HAZARD WILL BE TSTMS DURING
THIS TIME FRAME AND ALSO ON TUE.

&&

.HYDROLOGY...
CONTINUE FLASH FLOOD WATCH THROUGH 12Z SATURDAY. WITH PWATS AROUND
2 INCHES...STRONG LOW LEVEL JET AND POTENT 5H/7H VORT PROGGED
ACROSS THE AREA HAVE SOLID POTENTIAL FOR 1.5 TO 2 INCH WIDESPREAD
RAINFALL WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 4 INCHES.
APPEARS AXIS OF HEAVIEST RAINFALL WILL RUN FROM NYC TO SE CT...BUT
WILL ULTIMATELY BE DEPENDENT ON EXACT TRACK OF 5H/7H VORT.
HEAVIEST RAIN SHOULD START ACROSS SW AREAS BY LATE AFTERNOON/EARLY
EVENING AND NE AREAS BY MID EVENING...THEN TAPER OFF FROM SW TO NE
STARTING LATE IN THE EVENING SW AND ENDING BY THE MID OF THE
OVERNIGHT IN THE NE.

WITH NAM AND CMC-REG SHOWING POTENTIAL FOR 1.75-2.25 INCHES OF
RAIN TO FALL IN A 3 HR PERIOD AND 3 HR FFG GENERALLY 2 INCHES OR
LESS (AND WITH POTENTIAL FOR RAINFALL RATES OF 2 INCHES AN HOUR)
COULD SEE WIDESPREAD FLASH FLOODING ALONG THE AXIS OF HEAVY RAINFALL.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT
     SATURDAY FOR ANZ355.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
     SATURDAY FOR ANZ350-353.

&&

SYNOPSIS...PFM
NEAR TERM...MPS
SHORT TERM...PFM
LONG TERM...PFM
AVIATION...MET
MARINE...BG
HYDROLOGY...PFM
Hazardous weather outlook, Jul 31, 1:34 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
134 PM EDT FRI JUL 31 2009

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-011000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
134 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-011000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
134 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
134 PM EDT FRI JUL 31 2009

...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Jul 31, 1:51 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
151 PM EDT FRI JUL 31 2009

CTZ005-009-010-NYZ070-071-311845-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-SOUTHERN
NEW HAVEN-SOUTHERN WESTCHESTER-
151 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...SOUTHERN NEW HAVEN AND
WESTCHESTER COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CANAAN...AND MOVING EAST AT 25 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jul 31, 1:54 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
154 PM EDT FRI JUL 31 2009

NYZ067>070-311845-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
154 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND...SOUTHEASTERN
ORANGE AND WESTCHESTER COUNTIES...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD LAKE...OR NEAR WARWICK...AND
MOVING NORTHEAST AT 25 MPH.

PEOPLE IN PUTNAM...ROCKLAND...SOUTHEASTERN ORANGE AND WESTCHESTER
COUNTIES...INCLUDING GREENWOOD LAKE...WARWICK...MONROE...HARRIMAN...
WEST POINT...PEEKSKILL AND COLD SPRING...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 31, 2:25 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT FRI JUL 31 2009

NJZ003-NYZ069-070-311915-
BERGEN-NORTHERN WESTCHESTER-ROCKLAND-
225 PM EDT FRI JUL 31 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT NORTHWESTERN BERGEN...
ROCKLAND AND WESTCHESTER COUNTIES...

AT 224 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR SUFFERN...AND MOVING EAST AT 20 MPH.

PEOPLE IN NORTHWESTERN BERGEN...ROCKLAND AND WESTCHESTER COUNTIES...
INCLUDING SUFFERN...SLOATSBURG...MONSEY...NANUET...POMONA...NEW
CITY...HAVERSTRAW AND OSSINING...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

JMC
Special weather statement, Jul 31, 2:25 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT FRI JUL 31 2009

CTZ005-006-009-010-311930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
225 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND SOUTHERN NEW HAVEN
COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEYMOUR TO NEW
CANAAN...MOVING EAST AT 15 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Jul 31, 2:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
235 PM EDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MIDDLETOWN              41.45N 74.42W
07/31/2009                   ORANGE             NY   PUBLIC

            6 TREES SNAPPED IN BACKYARD OF 113 CURBYTOWN ROAD.

&&

RC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:59 AM EDTSmall Craft Advisory for Hazardous SeasOKX40 hr
Jul 31, 1:17 PM EDTAreal Flood AdvisoryOKXWestchester58 min
Jul 31, 1:45 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester3 hr
Jul 31, 2:41 PM EDTSpecial Marine WarningOKX64 min
Jul 31, 3:25 PM EDTSevere Thunderstorm WarningOKXPutnam25 min
Jul 31, 3:42 PM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond2 hr
Jul 31, 3:48 PM EDTSpecial Marine WarningOKX87 min
Jul 31, 4:20 PM EDTSpecial Marine WarningOKX85 min
Jul 31, 4:30 PM EDTSpecial Marine WarningOKX2 hr
Jul 31, 4:32 PM EDTSevere Thunderstorm WarningOKXSuffolk58 min
Jul 31, 6:07 PM EDTSpecial Marine WarningOKX83 min
Jul 31, 7:27 PM EDTSpecial Marine WarningOKX73 min
Jul 31, 2:30 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region60 min
Jul 31, 3:33 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region57 min
Jul 31, 3:35 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region55 min
Jul 31, 3:38 PM EDTTornado WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region32 min
Jul 31, 4:27 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region63 min
Jul 31, 5:18 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region57 min
Jul 31, 2:53 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union112 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.